Kentucky, 2009Lightning Strike in Kentucky, July 11, 2009
July 11, 2009 · NWS PAH · 1 event in 1 county or zone
Thunderstorms with intense lightning and torrential rain developed in a southerly flow of moist and unstable air ahead of a cold front over central Missouri and central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with intense lightning and torrential rain developed in a southerly flow of moist and unstable air ahead of a cold front over central Missouri and central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 5:31 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 11, 5:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT SAT JUL 11 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.
&&
.DISCUSSION /ISSUED 330 AM CDT SAT JUL 11 2009/...
FORECAST CONTINUES RATHER MUDDLED WITH THIS PACKAGE ISSUANCE.
MESOSCALE BAROCLINIC /THERMAL/ INTERACTIONS BETWEEN AND AROUND
GROWING/DECAYING CONVECTIVE SYSTEMS ALONG AND TO THE N OF A SURFACE
FRONTAL BOUNDARY WILL COMPLICATE MATTERS. AFOREMENTIONED FRONT WILL
EASE SOUTH TOWARD NRN PORTIONS OF THE FORECAST AREA THIS TODAY...
AND THIS IS WHERE STORMS WILL BE MORE LIKELY /ALONG THE I 64
CORRIDOR/. GIVEN DRY LOW LEVEL SOUNDING PROGS...COULD BE SOME
DAMAGING WIND GUSTS IN ANY STRONGER CONVECTION.
FRONT WILL LIKELY BECOME STATIONARY NEAR/ALONG THE OH RIVER THIS
WEEKEND AS MID LVL SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME.
TIMING OF THESE RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN
EASY TASK. ONE SUCH WAVE SHOULD PROPAGATE INTO THE REGION THIS
EVENING...ENHANCING STORM CHCS ALONG THE FRONT. THEN...GFS/ECMWF
BRING A MORE DEFINED FEATURE SE ACROSS THE REGION SUNDAY NIGHT.
HOWEVER...THE MODELS DISAGREE ON THE SFC FRONTAL POSITION BY THAT
TIME. THE GFS TAKES THE CONVECTIVE COMPLEX FARTHER NE THAN THE
ECMWF...WHICH BRINGS IT RIGHT OVER THE QUAD STATE. WILL MAINTAIN
HIGH CHC POPS FOR NOW...AND POSSIBLY LET THE DAY SHIFT HONE IN ON
TIMING LOCATION IF MODEL TRENDS CONVERGE ON A SOLUTION. WHERE THE
STORMS DO FORM...SHOULD BE ENOUGH SHEAR ALOFT TO RAISE A CONCERN FOR
BOW SEGMENTS AND DAMAGING WINDS.
FRONT WILL BE IN NO HURRY TO LEAVE THE REGION MONDAY EITHER...SO
WILL NEED TO CONTINUE CHC POPS FOR THEN TOO. FINALLY LOOKS AS THOUGH
THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO THE SRN PLAINS/TX WILL
BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE THE FRONT LIFT OR WASH
OUT IN THAT TIME FRAME. THIS WILL LEAD TO DECREASING POPS AND
INCREASING HEAT AS WE HEAD INTO MID WEEK.
&&
.AVIATION...
SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...EXPECTED AT THE
TAF SITES MAINLY FROM LATE MORNING AND THROUGH THE AFTERNOON HOURS.
VFR CONDITIONS EXPECTED A MAJORITY OF THE TAF PERIOD...EXCEPT MVFR
CIGS AND MVFR TO EVEN IFR VSBYS POSSIBLE WITH ANY SHOWERS OR
STORMS. LIGHT SOUTH WINDS WILL BECOME SOUTHWEST AND INCREASE TO 8
TO 12KTS WITH SOME HIGHER GUSTS BY LATE MORNING. DECREASING
THUNDERSTORM CHANCES AND WINDS EXPECTED AFTER 01Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT/RST
Hazardous weather outlook, Jul 11, 7:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
818 AM CDT SAT JUL 11 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
818 AM CDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...ALONG
AND EAST OF A LINE FROM PINCKNEYVILLE AND ANNA ILLINOIS...ONWARD
TO FULTON KENTUCKY. LOCALLY HEAVY RAIN...WHICH MAY PRODUCE
LOCALIZED FLOODING...AS WELL AS DAMAGING WIND GUSTS AND HAIL WILL
BE THE PRIMARY CONCERNS. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS DURING
THIS TIME FRAME WILL BE CAPABLE OF PRODUCING FREQUENT AND DEADLY
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY
CONCERNS. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.
A SMALL CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF
THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
MORE HUMID CONDITIONS WILL RETURN TO THE AREA NEXT TUESDAY THROUGH
THURSDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO
THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND AGAIN ON SUNDAY.
SMITH
In the hours before
Local storm report, Jul 11, 8:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
902 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HEAVY RAIN ANNA 37.46N 89.24W
07/11/2009 M2.41 INCH UNION IL CO-OP OBSERVER
TOTAL RAINFALL SINCE BEGINNING OF STORMS THIS MORNING.
&&
SMITTYLocal storm report, Jul 11, 8:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
922 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD WALTONVILLE 38.21N 89.04W
07/11/2009 JEFFERSON IL LAW ENFORCEMENT
HIGHWAY FLOODING REPORTED ALONG HIGHWAY 148 NEAR
WALTONVILLE AND ALONG HIGHWAY 15 NEAR WOODLAWN.
&&
SMITTYLocal storm report, Jul 11, 8:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HEAVY RAIN CARBONDALE 37.72N 89.22W
07/11/2009 M4.50 INCH JACKSON IL CO-OP OBSERVER
OBSERVER REPORTED 4.5 INCHES OF RAIN OVER PAST 3 HOURS.
DITCHES IN FRONT OF HOUSE OVERFLOWING...BETWEEN 2.5 AND 3
FEET DEEP...ONTO SIDEWALKS.
&&
SMITTYLightning, McCracken
- When
- July 11, 9:00 AM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Property damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.070, -88.770
A lightning strike damaged the taxiway at Barkley Regional Airport. The lightning left a small pit or pock mark in the pavement, and pieces of asphalt were scattered around.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178379.